Healthcare News & Insights

Warning: More drugs linked to fungal meningitis outbreak

Here’s something all physicians at your hospital need to know: The U.S. Food and Drug Administration (FDA) has added two more drugs to its watch list for fungal meningitis outbreak.

The FDA received a report of a possible case of meningitis associated with an epidural injection of triamcinolone acetonide. To date, the cases of meningitis have been associated with the New England Compounding Center (NECC) product methylprednisolone acetate, a steroid injectable. Triamcinolone acetonide is also a type of steroid injectable product made by NECC.

In addition, the FDA also received a report about a transplant patient with Aspergillus fumigates infection, who was administered NECC cardioplegic solution during surgery. The solution is used to induce cardiac muscle paralysis during open heart surgery to prevent injury to the heart. The investigation of this patient is ongoing and there may be another explanation for the patient’s Aspergillus infection.

So far, this brings the total number of new cases linked to NECC to 213 — 15 patients have died.

While there haven’t been any cases of infection linked to any ophthalmic drug made by NECC that’s injectable or used in eye surgery, the FDA warns this type of product could be present similar infection risks.

FDA recommendation

The FDA had previously issued guidance that all products distributed by NECC should be retained, secured and withheld from use. But based on the new cases, the FDA added that hospitals should follow up with patients who’ve been administered an injectable product, including an ophthalmic drug that’s injectable or used in conjunction with eye surgery, or a cardioplegic solution purchased from or produced by NECC after May 21, 2012.

The FDA isn’t urging patient follow-up at this time for NECC products of lower risk, such as lotions, creams, eye drops not used in conjunction with surgery and suppositories.

Patients who’ve received the NECC previously mentioned products should be informed of the symptoms of possible infection and instruct them to contact your facility or another healthcare provider immediately if they experience any of the following: fever, headache, stiff neck, nausea and vomiting, photophobia (sensitivity to light) and altered mental status.

Report any suspected adverse events following use of these products to FDA’s MedWatch program at 800-332-1088 or www.fda.gov/medwatch.

Subscribe Today

Get the latest and greatest healthcare news and insights delivered to your inbox.

Speak Your Mind

*

css.php